Make an appointment:
Specialty
(i.e. Dermatologists)
Location

Can HGH slow aging?

I'm 41 and starting to look my age. Can HGH help me look younger?
HGH or human growth hormone is the most abundant hormone secreted by a hormone production and control center in the brain called the anterior pituitary gland. Growth hormone secretion begins in utero, rises throughout early life, and peaks during puberty. After the pubertal peak, GH secretion steadily declines by about 50% every 7 years. The steady decline of GH with aging parallels the overall decrease in body mass that occurs as we grow older. GH acts by binding to cellular receptors, which, interestingly, are mostly located in the liver. The binding of GH induces a cascade of cellular signaling that eventually results in the release of other hormones such as IGF-I. The direct and indirect effects of GH are stimulation of linear growth at the epiphyseal growth plates of long bones, along with some metabolic actions including mobilization of stored fats, stimulation of protein synthesis, opposition of the actions of insulin, and sodium, water, & phosphate retention. There are several inborn disorders of GH regulation. Oversecretion can result in pituitary gigantism. Undersecretion of GH can lead to growth failure and short stature, so children with this problem are usually administered exogenous GH. The idea that GH may have effects on the aging process stems from the common logical fallacy that because levels of GH decrease as we age, artificially increasing GH in our body may slow aging. Although this may seem promising on the surface, the logic behind this theory is flawed. There is currently no reliable, peer-reviewed evidence in the scientific literature to support the idea that exogenous administration of GH can slow or reverse the aging process. If you are interested in further discussion about the effects hormones have on our body or if you think you may have any signs of hormone deficiency, you need to make an appointment with an endocrinologist to be fully evaluated and discuss these issues. If you have been taking preparations of GH or other hormones it is important you see a doctor as soon as possible to evaluate whether it has had any negative effect on your health.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.

Other Endocrinologists